Florida, 2017

Damaging Winds and Heavy Rain in Florida, May 4, 2017

May 4, 2017 · NWS JAX · 9 events in 2 counties and zones

An upper level low pressure center closed off over the Tennessee River Valley while a developing surface low pressure formed across Arkansas and tracked NE as it deepened toward the Ohio River Valley. A trailing cold front pressed eastward across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level low pressure center closed off over the Tennessee River Valley while a developing surface low pressure formed across Arkansas and tracked NE as it deepened toward the Ohio River Valley. A trailing cold front pressed eastward across the forecast area. This forcing combined with high moisture and instability initiated a squall line of severe storms that also produced 2 confirmed tornadoes in SE Georgia. Large hail and wind damage also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 3, 9:32 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, May 3, 9:32 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1032 PM EDT Wed May 3 2017

...Strong to Isolated Severe Thunderstorms Possible on Thursday
and Thursday Night...

.UPDATE...
Late evening surface analysis depicts organizing low pressure
(1003 millibars) centered near the Arklatex region, with warm
frontogenesis occurring along the northern Gulf coast and a cold
front pushing eastward through eastern Texas. Aloft...a trough
digging from the Plains states into the lower Mississippi Valley
is about to take on a more neutral tilt as a potent shortwave
trough dives south-southeastward from the Texas and Oklahoma
panhandle region. A large area of convection associated with this
developing storm system cover the lower Mississippi Valley and
eastern Texas, with showers weakening well ahead of this system
over the Florida panhandle and northeastern Gulf of Mexico. High
clouds will continue to gradually increase from the west during
the overnight hours, with strengthening southeasterly winds in the
boundary layer precluding fog development. Some pockets of lower
stratus may move into the Suwannee Valley and north central
Florida during the predawn hours, but fog is not anticipated.
Strengthening southeasterly boundary layer winds will keep smoke
from the ongoing West Mims wildfire on a west to northwest
trajectory overnight, with areas from Needmore and Fargo to
Homerville and possibly Folkston possibly experiencing reductions
in visibilities to 3-5 miles. Warm air advection developing ahead
of this storm system will keep lows generally around 60 inland and
the upper 60s in coastal locations.

Global and short-term, high resolution model guidance continue to
indicate increasing chances of some beneficial rainfall on
Thursday, most likely occurring in two distinct rounds ahead of an
approaching strong cold front. The 00Z NAM and 01Z HRRR indicate
that activity currently over the lower Mississippi Valley will
organize into a squall line overnight, with this line approaching
our western counties from the west during the mid-morning hours on
Thursday. This line is likely going to weaken as it progresses
eastward through our region, but a few strong thunderstorms
containing wind gusts of 45-65 mph cannot be ruled out around the
noon hour in the Suwannee Valley and inland southeast Georgia.
Given the increasing agreement in the global and short term models
in this line traversing our region tomorrow, we increased rain
chances into the categorical range for most locations tomorrow,
with some potential for enhancement and a few strong storms along
a pinned seabreeze boundary in the coastal counties during the
afternoon hours. Instability should increase over the western
counties during the late afternoon and evening hours ahead of the
front, aided by a low level southwesterly jet of 40-55 knots above
950 millibars (1500 feet). We reduced highs for Thursday slightly
given the earlier start to convection, with highs around 80
southeast GA and the Suwannee Valley, with mid/upper 80s
elsewhere.

The Storm Prediction Center has placed a slight risk for severe
thunderstorm development over inland southeast Georgia, and it
appears as if this threat may be higher during the evening hours
rather than the daylight hours tomorrow as the hi- res models
unanimously weaken the squall line approaching from the west.
Convection along the front may again organize into a squall line
during the overnight hours tomorrow night, with this activity
traversing the rest of our area during the overnight hours into
the predawn hours on Friday. Rainfall totals from this event are
looking a little more beneficial, with most areas forecast to
receive one half inch to one inch, with locally higher totals
possible.

&&

.AVIATION...
VFR conditions will prevail at the regional terminals through at
least 15Z Thursday. Southeasterly winds from around 500 feet up to
5000 feet will strengthen to 20-25 knots after 06Z tonight, with
surface winds remaining around 5 knots or less through 11Z. South
southeasterly surface winds will quickly increase to 15-20 knots
with higher gusts beginning around 14Z. A squall line of showers
and thunderstorms will move across the terminals from west to east
from around 16Z through 22Z, with brief reductions in visibility
possible as activity crosses the terminals. We placed a PROB30
group at each terminal after 15Z/16Z for this possibility, along
with potential westerly wind gusts up to 35 knots as this line
moves through. Additional thunderstorm activity is possible from
Thursday evening through the overnight hours as a strong cold
front moves through our region.

&&

.MARINE...
Southeasterly winds will begin to strengthen during the predawn
hours on Thursday, but speeds and seas will remain below caution
levels through at least the mid-morning hours. Small Craft
Advisory conditions are expected towards noon, as winds slowly
turn to a more southerly direction ahead of an approaching squall
line of strong to severe thunderstorms. This line should enter the
coastal waters during the afternoon hours, with additional
activity possible through around sunrise on Friday along a strong
cold front. Seas in the offshore waters will build to 6-8 feet by
Thursday evening, with near shore seas building to 4-6 feet. This
front will cross our coastal waters during the early morning
hours on Friday, with strong offshore winds expected to persist
from Friday through Saturday. Small Craft Advisory conditions will
persist in the offshore waters through Friday night, with caution
conditions expected on Saturday. Offshore winds will fall back to
caution levels in the near shore waters on Friday, with a brief
period of SCA possible Friday night, with caution level wind
speeds expected Saturday. High pressure will then build into our
region from the west late this weekend, with winds and seas
falling below caution levels by Saturday evening.

Rip Currents: Moderate risk to continue through Thursday as a
strong longshore current develops at area beaches, with
strengthening southeasterly winds anticipated during the morning
hours.

&&

.FIRE WEATHER...
South southeasterly winds will strengthen shortly after sunrise on
Thursday, with sustained surface speeds increasing to 15-25 mph by
the mid to late morning hours. These winds will keep humidity
values well above critical thresholds, but dispersion values will
be high region-wide from late morning through sunset. A couple of
rounds of showers and thunderstorms are expected on Thursday and
Thursday night, with most locations expected to receive one half
inch to one inch of rainfall. A few strong and isolated severe
thunderstorms will be possible, beginning in our western counties
during the mid to late morning hours. The front will cross our
region during the predawn and early morning hours on Friday, with
breezy west/southwest winds expected on Friday along with high
dispersion values.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  60  80  56  74 /   0  80  50  10
SSI  69  80  61  77 /   0  70  70  10
JAX  61  84  60  76 /   0  80  70  10
SGJ  68  84  62  79 /   0  80  60  20
GNV  62  87  60  75 /   0  60  70  10
OCF  64  88  62  77 /   0  50  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 10 AM Thursday to 10 AM EDT Friday for
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

     Small Craft Advisory from 10 AM Thursday to 3 AM EDT Friday for
     Coastal waters from Altamaha Sound to Fernandina Beach FL
     out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM.

&&

Nelson/Hess/Corless
Hazardous weather outlook, May 3, 2:02 PM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
302 PM EDT Wed May 3 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-040930-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
302 PM EDT Wed May 3 2017

...MODERATE RISK FOR RIP CURRENTS...

...SLIGHT RISK FOR SEVERE STORMS FOR A FEW INLAND SOUTHEAST
GEORGIA COUNTIES THURSDAY INTO THURSDAY EVENING...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Rest of Today and Tonight...

Smoke from the Okefenokee wildfire may lower visibilities
for a time this afternoon and evening. Areas affected
by dense smoke will be Charlton...southern Ware...southern
Clinch...northern Baker and northern Columbia counties.

Moderate risk of rip currents at the east coast beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms are forecast from Thursday
afternoon into early Friday morning as a strong cold front moves
through the area. A few strong storms will be possible. There is a
slight risk of severe storms for a few inland southeast Georgia
counties.

Elevated risk for rip currents is expected through Thursday.

Locations near wildfires may experience reduced visibilities from
areas of smoke mainly during the late night and early morning
hours.

Small Craft Advisories for the coastal waters on Thursday into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The radar

The Jacksonville radar (KJAX), 23 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Duval

When
May 4, 1:00 AM EST to 4:30 PM EST
Where
Duval County, 1.51 mi SSW of Oakwood Villa
Reported by
CoCoRaHS
Coordinates
30.300, -81.590

A station measured 2.1 inches.

Thunderstorm Wind, Duval

When
May 4, 3:14 PM EST
Where
Duval County, 0.69 mi N of (Nip)nas Jacksonvill
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
30.230, -81.680

The Naval Air Station Jacksonville measured a wind gust to 71 mph.

Thunderstorm Wind, Duval

When
May 4, 3:18 PM EST
Where
Duval County, 1.83 mi NE of Oakwood Villa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.340, -81.560

A tree was blown down. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
May 4, 3:26 PM EST
Where
Duval County, 1.38 mi ESE of Eggleston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.340, -81.580

A tree was blown down. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
May 4, 3:26 PM EST
Where
Duval County, 1.38 mi WSW of Gilmore
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.360, -81.570

Large tree limbs and yard fences were heavily damaged. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
May 4, 3:26 PM EST
Where
Duval County, 1.38 mi ENE of Eggleston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.360, -81.580

A tree was blown down on a home. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
May 4, 3:35 PM EST
Where
Duval County, 2.26 mi SW of Center Park
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.260, -81.530

Several large trees were blown down near St. Johns Town Center and extended northeast toward Beach Blvd. The time of damage was based on radar.

Thunderstorm Wind, Gilchrist

When
May 4, 3:48 PM EST
Where
Gilchrist County, 4.26 mi E of Tyler
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.640, -82.700

A spotter estimated wind gusts of 50-60 mph which caused some 3-5 inch tree limbs to be blown down.

Thunderstorm Wind, Duval

When
May 4, 4:12 PM EST
Where
Duval County, 2.74 mi SE of Center Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.250, -81.470

Wind gusts to 60 mph and dime size hail was observed at Hodges Blvd. and JTB.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692892, 692879, 692875, 692876, 692877, 692878, 692882, 692880, 692881.